Oklahoma, 2014

Damaging Winds in Oklahoma, October 13, 2014

October 13, 2014 · NWS TSA · 2 events in 2 counties and zones

A line of strong thunderstorms moved through eastern Oklahoma ahead of a strong cold front during the early morning hours of the 13th. The strongest storms within the line produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of strong thunderstorms moved through eastern Oklahoma ahead of a strong cold front during the early morning hours of the 13th. The strongest storms within the line produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 12, 11:03 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Oct 12, 11:03 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1203 AM CDT MON OCT 13 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 6Z TAFS... WIDESPREAD THUNDERSTORM ACTIVITY IS CURRENTLY
MOVING INTO EASTERN OKLAHOMA AND WILL AFFECT ALL OF OUR OKLAHOMA
TAF SITES. PREVAILING MVFR CONDITIONS... WITH INTERMITTENT IFR
CONDITIONS ARE EXPECTED. THIS ACTIVITY WILL CONTINUE DEVELOPING
EASTWARD OVERNIGHT... AFFECTING OUR ARKANSAS SITES BEGINNING BY
AROUND 9Z. FOLLOWING THE INITIAL THUNDERSTORMS... RAIN SHOWERS AND
MVFR CEILINGS WILL PREVAIL THROUGH MUCH OF THE DAY MONDAY WITH
VERY WINDY CONDITIONS DURING THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 841 PM CDT SUN OCT 12 2014/

DISCUSSION...
A POTENT STORM SYSTEM WILL MOVE ACROSS THE AREA LATE TONIGHT AND
MONDAY. LOW LEVEL MOISTURE IS BEGINNING TO RETURN TO THE AREA BUT
IT IS A LATE ARRIVAL AND THUS SOUTHEAST OKLAHOMA AND WEST CENTRAL
ARKANSAS WILL SEE THE GREATEST POTENTIAL FOR DAMAGING WINDS AND
ISOLATED QLCS TYPE TORNADOES OVERNIGHT. TO THE NORTH...IT IS A
RACE AGAINST TIME WITH THE MOISTURE RETURN AS ELEVATED STORMS HAVE
ALREADY DEVELOPED IN WEST CENTRAL OKLAHOMA AND WILL BE APPROACHING
NORTHEAST OKLAHOMA BEFORE MIDNIGHT. THESE INITIAL STORMS MAY POSE
A HAIL THREAT...WITH A MARGINAL WIND THREAT STILL EXPECTED IN THE
NORTH WITH THE EVENTUAL SQUALL LINE AFTER MIDNIGHT.

THE MAIN CHANGES TO THE FORECAST ARE TO UP SKY COVER OVERNIGHT AND
TO ADJUST TEMPERATURES AND DEWPOINTS OVERNIGHT TO FIT THE OBSERVED
AND EXPECTED TRENDS. WE WILL SEE RISING TEMPERATURES AND DEWPOINTS
UNTIL THE ARRIVAL OF SIGNIFICANT STORMS SO THE CURRENT READINGS
WILL BE THE FORECAST LOWS AT LEAST IN THE NORTH. THE SOUTHERN PART
OF THE FORECAST AREA IS WARMER NOW...SO THEY WILL SEE THEIR
OVERNIGHT LOWS OCCUR FOLLOWING THE ONSET OF STORMS.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...06
Hazardous weather outlook, Oct 12, 11:23 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1223 AM CDT MON OCT 13 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1223 AM CDT MON OCT 13 2014

...ELEVATED SEVERE WEATHER THREAT TONIGHT INTO MONDAY MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS ENTERED INTO EASTERN
OKLAHOMA AND WILL CONTINUE TO SPREAD ACROSS EASTERN OKLAHOMA AND
ALSO NORTHWEST ARKANSAS TONIGHT INTO MONDAY MORNING. AN ELEVATED
POTENTIAL FOR SEVERE WEATHER WILL BE POSSIBLE INTO THE EARLY MORNING
HOURS MONDAY WITH DAMAGING WINDS...INCLUDING THE THREAT FOR A FEW
TORNADOES. THE GREATEST WIND AND TORNADO THREAT WILL BE ALONG AND
SOUTH OF INTERSTATE 40.

IN ADDITION...HEAVY RAINFALL WILL BE LIKELY WITH THESE STORMS AND
GIVEN THE RECENT RAINS...EXCESS RUNOFF AND LOCALIZED FLASH
FLOODING WILL BE POSSIBLE ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. PLEASE REFER TO THE LATEST FLOOD STATEMENT /OKCFFATSA/
ISSUED BY THE NATIONAL WEATHER SERVICE IN TULSA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY
         RAIN POTENTIAL.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY THROUGH SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING ACROSS FAR EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS MONDAY MORNING WITH ALL MODES OF
SEVERE WEATHER POSSIBLE...INCLUDING HEAVY RAINFALL.

A COLD FRONT IS FORECAST TO PUSH THROUGH THE REGION DURING THE
MORNING MONDAY...WITH STORMS SHIFTING EAST OF THE REGION MONDAY
AFTERNOON. RAIN SHOWERS WILL REMAIN POSSIBLE BEHIND THE COLD FRONT
INTO MONDAY NIGHT BEFORE THE UPPER LEVEL LOW PRESSURE SYSTEM EXITS
TO THE EAST. STRONG AND GUSTY NORTHWEST WINDS IN THE 30 TO 40 MILE
AN HOUR RANGE WILL BE LIKELY BEHIND THE FRONT MONDAY AND
CONTINUING INTO TUESDAY.

IN THE WAKE OF THE EXITING UPPER LEVEL LOW...SEASONAL TEMPERATURES
AND DRY CONDITIONS ARE FORECAST FOR THE SECOND HALF OF THE
UPCOMING WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 12, 11:52 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1252 AM CDT MON OCT 13 2014

OKZ054-055-130630-
OSAGE OK-WASHINGTON OK-
1252 AM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE AND NORTHERN WASHINGTON

AT 1251 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF SHIDLER...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...PAWHUSKA...SHIDLER...APPERSON...WEBB
CITY...PEARSONIA...BIGHEART...FORAKER...HULAH...GRAINOLA...OSAGE
HILLS STATE PARK...WAH SHA SHE STATE PARK AND SUNSET LAKE.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9585 3651 9644 3677 9682 3679 9676
      3694 9676 3701 9675
TIME...MOT...LOC 0551Z 226DEG 31KT 3677 9660
Special weather statement, Oct 13, 12:11 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
111 AM CDT MON OCT 13 2014

OKZ066-067-070-071-130645-
MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-WAGONER OK-
111 AM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     MCINTOSH

IN EAST CENTRAL OKLAHOMA
     WESTERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     EASTERN OKMULGEE AND WAGONER

AT 111 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF PRESTON TO ERAM TO 4 MILES NORTHWEST
OF RAIFORD...MOVING NORTHEAST AT 60 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3586 9582 3590 9582 3590 9576 3599 9576
      3605 9563 3606 9528 3533 9535 3529 9547
      3530 9550 3528 9552 3519 9579 3519 9587
      3516 9588 3515 9594 3549 9601 3585 9605
TIME...MOT...LOC 0611Z 221DEG 52KT 3582 9596 3564 9574
          3535 9579
Special weather statement, Oct 13, 12:15 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
115 AM CDT MON OCT 13 2014

OKZ054-055-059>061-064-066-067-130645-
CREEK OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-ROGERS OK-TULSA OK-WAGONER
OK-WASHINGTON OK-
115 AM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CREEK...NORTHERN OKMULGEE...SOUTHEASTERN OSAGE...
     EASTERN PAWNEE...SOUTHERN ROGERS...TULSA...NORTHWESTERN WAGONER
     AND WASHINGTON

AT 115 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
MOUNDS...MOVING NORTHEAST AT 45 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3619 9544 3614 9544 3597 9577 3590 9576
      3590 9581 3586 9582 3586 9598 3582 9605
      3621 9645 3662 9598
TIME...MOT...LOC 0615Z 224DEG 39KT 3589 9615
Special weather statement, Oct 13, 12:37 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
137 AM CDT MON OCT 13 2014

OKZ070-072>075-130700-
HASKELL OK-LATIMER OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-
137 AM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     HASKELL...EASTERN PITTSBURG AND LATIMER

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND WESTERN SEQUOYAH

AT 137 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF LEWISVILLE TO 3 MILES EAST OF PANOLA
TO 15 MILES SOUTH OF HIGGINS...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3468 9552 3532 9538 3529 9535 3546 9535
      3562 9531 3564 9492 3532 9481 3520 9486
      3520 9493 3508 9492 3486 9503 3485 9506
      3475 9508
TIME...MOT...LOC 0637Z 209DEG 36KT 3522 9525 3498 9514
          3464 9549
Special weather statement, Oct 13, 12:51 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
151 AM CDT MON OCT 13 2014

OKZ054>056-060>062-067-068-070-130715-
CHEROKEE OK-MAYES OK-MUSKOGEE OK-NOWATA OK-OSAGE OK-ROGERS OK-TULSA
OK-WAGONER OK-WASHINGTON OK-
151 AM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     WESTERN CHEROKEE AND NORTHERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN MAYES...SOUTHWESTERN NOWATA...SOUTHEASTERN OSAGE...
     ROGERS...TULSA...WAGONER AND WASHINGTON

AT 151 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF SKIATOOK TO 2 MILES SOUTHWEST OF
TAFT...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3586 9504 3556 9550 3582 9577 3585 9576
      3586 9580 3637 9632 3670 9584
TIME...MOT...LOC 0651Z 225DEG 33KT 3637 9610 3576 9554
Special weather statement, Oct 13, 1:03 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
203 AM CDT MON OCT 13 2014

OKZ049-073-130730-
PITTSBURG OK-PUSHMATAHA OK-
203 AM CDT MON OCT 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     PITTSBURG AND WESTERN PUSHMATAHA

AT 203 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES WEST OF HAYWOOD TO 12 MILES WEST OF
MOYERS...MOVING NORTHEAST AT 40 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3450 9579 3451 9568 3459 9568 3459 9588
      3468 9589 3468 9604 3483 9610 3505 9610
      3515 9600 3514 9591 3517 9588 3519 9578
      3518 9575 3522 9565 3427 9542 3419 9578
TIME...MOT...LOC 0703Z 186DEG 34KT 3490 9603 3436 9585

The radar

The Tulsa radar (KINX), 48 km away, was scanning. The volume nearest the first event began at 07:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskogee

When
October 13, 1:04 AM CST
Where
Muskogee County, 0.55 mi ESE of Jamesville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.748, -95.641

The Oklahoma Mesonet station near Haskell measured 60 mph thunderstorm wind gusts.

Thunderstorm Wind, Choctaw

When
October 13, 2:55 AM CST
Where
Choctaw County, 0.18 mi SW of Swink
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
34.018, -95.202

Strong thunderstorm wind blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 545345, 545346.